Nebraska, 2002

High Wind in Nebraska, May 21, 2002

May 21, 2002 · NWS GLD · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 21, 2:15 PM MST, 45 minutes earlier.

Area forecast discussion, May 21, 2:15 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT TUE MAY 21 2002

...HIGH WIND WARNING FOR FAR EAST COLORADO AND FAR WESTERN
KANSAS AND A WIND ADVISORY ELSEWHERE TO CONTINUE THROUGH MIDNIGHT...

PREVIOUS FORECAST REASONING REMAINS IN EFFECT...BUT HAVE MADE
A LAST MINUTE CHANGE TO THE WINDS THIS EVENING.

HAVE NOW DECIDED TO GO WITH A HIGH WIND WARNING FOR THE FAR
EASTERN COLORADO ZONES AND THE FIRST STRIP OF COUNTIES IN FAR
NORTHWEST KANSAS AND THE ONE EXTREME SOUTHWEST NEBRASKA ZONE.

WIND SPEEDS HAVE ACTUALLY INCREASED THROUGH THE AFTERNOON AND
ARE NOW BUMPING UP AGAINST HIGH WIND WARNING CRITERIA. A 50 KNOT LOW
LEVEL JET IS ALSO SHOWING UP IN THE ETA NEAR THE COLORADO KANSAS
BORDER. HAVE THEREFORE GONE WITH A HIGH WIND WARNING ALONG THE
COLORADO KANSAS NEBRASKA BORDER AREA THROUGH MIDNIGHT.

WINDS ARE EXPECTED TO DIMINISH AFTER ABOUT 06Z AS THE SURFACE
TROUGH MOVES THROUGH THE CWFA.

.GLD...HIGH WIND WARNING THROUGH MIDNIGHT MDT FOR THE COUNTIES IN
COLORADO NEBRASKA AND KANSAS ALONG THE EASTERN COLORADO BORDER.
A WIND ADVISORY CONTINUES THROUGH MIDNIGHT MDT ACROSS THE
REMAINDER OF THE FORECAST AREA.

LOCKHART

In the hours before

Special weather statement, May 21, 9:45 AM MST, 5 hours 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT TUE MAY 21 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS NORTHEAST
COLORADO.

A STORM SYSTEM WILL MOVE ACROSS THE NORTHERN ROCKIES TODAY. A
SURFACE TROUGH OF LOW PRESSURE WILL DEVELOP...STRENGTHEN AND
MOVE EASTWARD ACROSS THE EASTERN PLAINS OF COLORADO THIS AFTERNOON
AND EVENING. WARM TEMPERATURES ALOFT...CALLED A CAP...AND THE LACK OF
LOW LEVEL WIND CONVERGENCE...WILL INHIBIT THUNDERSTORM DEVELOPMENT
ACROSS NORTHEAST COLORADO UNTIL THE LATE AFTERNOON OR EVENING HOURS.

DURING THE EVENING HOURS ALONG THE SURFACE TROUGH...ISOLATED
THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST COLORADO AND MAY MOVE
INTO...OR DEVELOP ACROSS FAR WESTERN PORTIONS OF SOUTHWEST NEBRASKA
AND NORTHWEST KANSAS. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE
DUE TO THE COMBINATION OF ADEQUATE INSTABILITY AND WIND SHEAR.
LIMITED MOISTURE AVAILABILITY WILL LIMIT THE AREAL COVERAGE OF
THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS FROM SEVERE THUNDERSTORMS. THUNDERSTORMS WILL MOVE NORTHEAST
AT 45 MPH.

ACROSS THE ENTIRE AREA...SOUTH WINDS OF 25 TO 40 MPH WITH GUSTS UP TO
55 MPH WILL CONTINUE...OR DEVELOP THROUGH THE AFTERNOON AND EVENING
HOURS. A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT MDT
(100 AM CDT)...AND ANY REPORTS ON THESE WINDS WOULD BE APPRECIATED.

RUBIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Red Willow

When
May 21, 3:00 PM MST
Where
Red Willow forecast zone
Measured
52 kt (60 mph)
Reported by
NEWSPAPER
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

A strong upper level storm system over the western U.S. resulted in the development of an intense surface low pressure area across eastern Wyoming and Colorado during the day. A strong pressure gradient ahead of the low resulted in southerly winds increasing to 40 to 70 mph during the afternoon and early evening hours. Reports of minor damage to roofs and outbuildings were received from locations across extreme southwest Nebraska, along with occurrences of near zero visibility due to blowing dirt.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291750.